Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Aging and HIV
Feb 1, 2011

Read your blog on this topic. Anything new to report on getting old? Advanced aging? HIV sure knows how to hurt a guy. By the way what's the latest, is it the virus or is it the drugs that's forcing us into old folks homes in the prime of our lives? Thanks Dr. Bob (by the way you don't look old in your pic!)

Response from Dr. Frascino

Hi,

The accelerated aging story is evolving. Recent reports suggest mutations in the mitochondrial DNA (this is the powerhouse of every cell) might be the culprit at the cellular level for the accelerated aging problems seen in HIVers.

Some evidence suggests that cumulative exposure to HIV nucleoside reverse transcriptase inhibitors (like d4T, AZT, etc.) is associated with irreversible damage to the mitochondria that is nearly identical to the damage seen in "ordinary" aging. Other data indicates that not only the length of time on HIV meds but also lowest CD4 count predict the early onset of aging-related complications. Should these reports be substantiated, we may finally have enough insight into this vexing problem to begin a search for a treatment to repair the damage and slow the aging process back to normal. Of course by the time this occurs, many of us may well already be old via "ordinary" aging! Thanks for the compliment on my picture.

Be well. And as my father often says, "don't get old!"

Dr. Bob



Previous
why didnt you answer my question?will donate
Next
upset stomach, swollen lymph nodes, fever

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement